South Carolina, 2004

Tornado and Flash Flooding in South Carolina, June 15, 2004

June 15, 2004 · NWS CHS · 3 events in 2 counties and zones

2 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 15, 2:10 AM EST, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 15, 2:10 AM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
310 AM EDT TUE JUN 15 2004

.PUBLIC...WILL ISSUE A FLOOD WATCH FOR ALL COUNTIES WITH THIS
PACKAGE. MANY AREAS HAVE RECEIVED 4 INCHES OR MORE OF PRECIP OVER
THE PAST COUPLE OF DAYS WITH FLOODING PROBLEMS AS A RESULT.
POTENTIAL EXISTS FOR ADDITIONAL FLOODING PROBLEMS FOR TODAY. FCST
SOUNDINGS SHOW VERY LIGHT STEERING FLOW AND PW VALUES CONTINUE
AROUND 2 INCHES. CONTINUAL FEED OF MOISTURE INTO THE AREA. DO NOT
HAVE THE SFC BNDRY IN THE VICINITY AS IN PAST DAYS BUT STILL
ANTICIPATE RESIDUAL SHORTWAVE ENERGY FOR TODAY. ETA/RUC HAVE BEEN
HANDLING PRECIP FCST BETTER THAN GFS LATELY AND THEY INDICATE THE
FOCUS FOR ACTIVITY WILL SHIFT TO THE SC PORTION TODAY...HOWEVER MANY
COUNTIES IN SE GA CANNOT HANDLE MUCH PRECIP BEFORE PROBLEMS ARE
ENCOUNTERED...SO PLAN TO GO WITH A WATCH FOR ALL COUNTIES. WILL GO
WITH LIKELY POPS AND TREND TOWARDS COOLER MAV NUMBERS WITH PRECIP
AND CLOUDS AROUND THROUGH THE DAY.

WILL CONTINUE A DECREASING TREND IN PRECIP AFTER TODAY WITH THE
RIDGE TO TRY AND BUILD WEST INTO THE AREA. SHORTWAVE ENERGY EXPECTED
TO BE SHUNTED TO THE N AND W HOWEVER LITTLE CHANCE EXPECTED IN PW
VALUES AND STEERING WINDS WILL AGAIN BE LIGHT. ANTICIPATE A WARMING
TREND IN MAX TEMPS WITH DOWNSLOPE FLOW AND WARMER TEMPS ALOFT.

POTENTIAL FOR A FRONT TO MOVE INTO THE AREA EARLY NEXT WEEK BUT NOT
READY TO BUY INTO THIS SCENARIO YET.

&&

.MARINE...SLY FLOW REGIME WL REMAIN IN PLACE FOR THE ENTIRE FCST
PERIOD AS HIGH PRES XTNDS E-W ACROSS THE RGN. THIS IS DEPICTED VRY
WELL IN THE CURRENT SET OF TEXT AND GRIDDED FCSTS SO FEW CHANGES ARE
PLANNED THIS MRNG. WNDS WL VEER TO THE SW TMRW AS LEE-SIDE TROFG
DVLPS INLAND BUT SHOULD VEER MORE SLY EACH AFTN DUE TO LCL
INFLUENCES OF THE ATLC SEA BREEZE. WNDS SHOULD HOLD IN THE 10-15 KT
RANGE WITH SEA OF 2-4 FT. MAY SEE A SLGT INCR IN SWELL BY LTE IN
THE WEEK PER WW3 OUTPUT SO HAVE MADE A FEW MINOR ADJUSTMENT TO SEAS
AS A RESULT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH UNTIL 9 PM GAZ087-088-099>101-114>119-137>141.
SC...FLOOD WATCH UNTIL 9 PM SCZ040-042>045-047>051.

&&

SLF/ST
Hazardous weather outlook, Jun 15, 4:15 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
515 AM EDT TUE JUN 15 2004

AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-161000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
515 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...FLOOD WATCH IN EFFECT UNTIL 9 PM EDT...

.DAY ONE...TODAY AND TONIGHT.
.FLASH FLOODING...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY ACROSS MOST OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA. MANY AREAS HAVE AVERAGED BETWEEN 4 AND 7 INCHES OF RAIN OVER
THE PAST TWO DAYS WITH LOCALIZED HIGHER AMOUNTS. WITH THE GROUND
SATURATED FROM THESE RAINS...ADDITIONAL HEAVY RAIN COULD LEAD TO
FLASH FLOODING. A FLOOD WATCH HAS THEREFORE BEEN ISSUED FOR THE
ENTIRE AREA. REFER TO THE LATEST FLOOD WATCH PRODUCT FOR MORE
SPECIFIC INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD SELF ACTIVATE AS NEEDED AND REPORT ANY
SIGNIFICANT FLOODING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 15, 7:01 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
801 AM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 AM     WATER SPOUT      5 S PARRIS ISLAND       32.28N 80.68W
06/15/2004                   XXX                XX   COAST GUARD

            4 LARGE WATERSPOUTS REPORTED OVER PORT ROYAL SOUND MOVING
            NORTH.

&&

ST

The radar

The Charleston,SC radar (KCLX), 48 km away, was scanning. The volume nearest the first event began at 12:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Beaufort

When
June 15, 7:21 AM EST to 7:25 AM EST
Where
Beaufort County, 4 mi SW of Parris Is
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -80.733

A tornado touched down briefly in the Pinckney National Wildlife Refuge causing little or no damage.

Flash Flood, Charleston

When
June 15, 9:20 AM EST to 12:15 PM EST
Where
Charleston County, Charleston
Reported by
LAW ENFORCEMENT
Coordinates
32.749, -79.942 (the zone’s center; the record gives no point)

Heavy rainfall over several hours caused significant flooding in the West Ashley section of Charleston. Numerous roads were flooded with several feet of water including Interstate 526, Highways 17 and 61, and Ashley Hall Road. Water flooded into some cars and many needed to be towed out of the water. The water also flooded several homes in the area.

Flash Flood, Beaufort

When
June 15, 10:05 AM EST to 12:00 PM EST
Where
Beaufort County, Bluffton
Reported by
EMERGENCY MANAGER
Coordinates
32.357, -80.692 (the zone’s center; the record gives no point)

Heavy rainfall flooded most of the roads between Bluffton and Hilton Head.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405547, 5405549, 5405548.